MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW AXSOS 3 TI 4.0MM / L55MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW AXSOS 3 TI 4.0MM / L55MM; PLATE, FIXATION, BONE
Catalog Number 661055
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that during implantation of an axsos 3 tibial plate the surgeon noticed swarf building up around the head of the axsos 3 locking screw as he was inserting it by hand.On the x-ray the surgeon could see that debris had built up at the plate hole and the thread was no longer on the screw.Another screw was used to complete the case.All swarf was removed from the patient.There were no delays to the case.
 
Additional Manufacturer Narrative
The reported event that locking screw axsos 3 ti 4.0mm / l55mm was alleged of issue (breakage during surgery) could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection was done and it was found that the screw threads were shaved off along the entire length of the screw.Such a severe damage could be a result of wrong size selection of screw or misalignment of screw with the drilled hole axis leading to excessive torque application causing the thread damage.Thus, based on investigation, the root cause can be attributed to a user related issue.The failure was most likely caused by failure to follow the op-tech such as - selection of wrong length screw, failure to use a tap for hard bone before screw insertion, misalignment of screw with the drilled hole axis etc.And the excessive application of axial force during screw insertion led to deformation of screw threads.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
LOCKING SCREW AXSOS 3 TI 4.0MM / L55MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7606777
Report Number0008031020-2018-00469
Device Sequence Number2142181
Product Code HRS
UDI-Device Identifier07613252579915
UDI-Public07613252579915
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K123964
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Catalogue Number661055
Device Lot NumberL25046
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2018
Initial Date Received by Manufacturer 05/29/2018
Supplement Date Received by Manufacturer07/05/2018
Initial Report FDA Received Date06/15/2018
Supplement Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;